Illinois, 2008

Sleet in Illinois, February 3, 2008

February 3, 2008 · NWS ILX · 1 event in 1 county or zone

A winter storm brought mixed precipitation to much of central Illinois on February 3rd. While most of the precipitation totals were not significant, a period of heavy sleet was reported across Sangamon county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought mixed precipitation to much of central Illinois on February 3rd. While most of the precipitation totals were not significant, a period of heavy sleet was reported across Sangamon county. The sleet accumulated to one half inch in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 3, 1:59 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 3, 1:59 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CST SUN FEB 3 2008

.DISCUSSION...
ISSUED 142 PM CST SUN FEB 3 2008

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FAIRLY COMPACT SHORTWAVE PUSHING OUT OF THE SRN PLAINS EARLY THIS
AFTN TO PRODUCE A VARIETY OF WINTRY WX ACRS THE NORTH THIS EVENING
WITH VERY ACTIVE PATTERN TO CONTINUE ACRS THE FCST AREA THRU MIDWEEK.
MAIN FCST CHALLENGE WILL BE PTYPE AND AMOUNTS THIS EVENING WITH THE
POTENTIAL FOR SOME LOCALIZED HEAVY SNOW ASSOCIATED WITH THE POCKETS
OF CONVECTION (THUNDERSNOW) MOVING NE OUT OF MO. MODELS IN DECENT
AGREEMENT WITH THE INITIAL WAVE PUSHING TWDS US THIS EVENING SO
WL TEND TO SIDE WITH THE HIGHER RESOLUTION NAM-WRF SOLUTION THRU
TONIGHT WITH A TREND MORE TWDS THE CURRENT GFS SOLUTION FOR THE
MOVEMENT OF THE COLD FRONT AND WAVE ACRS THE OHIO VALLEY LATE TUE
INTO WEDNESDAY.

BAND OF SNOW...SLEET...FREEZING RAIN AND THUNDERSTORMS PUSHING NE
OUT OF NRN MO THIS AFTN AHEAD OF RATHER COMPACT VORT MAX ACRS NE
KANSAS. FEATURE SHOULD RACE NE ACRS THE FCST AREA THIS EVENING
WITH LINGERING VERY LIGHT RAIN/DRIZZLE REMAINING IN ITS WAKE AFTR
06Z. HOWEVER...THE PROBLEM IS HOW MUCH SNOW/SLEET OR FREEZING RAIN
WL OCCUR AND HOW FAR SOUTH THIS MIXED PRECIP WL OCCUR SINCE TEMPS
HAVE BEEN VERY SLOW TO RECOVER THANKS TO A LOW LVL EASTERLY WIND AND
PERSISTENT STRATUS/FOG. FCST SOUNDINGS SUGGEST AS THE LOW LVLS
SATURATE WE SHOULD WEB BULB DOWN A DEGREE OR TWO INITIALLY AS THE
PRECIP STARTS...WHICH SHOULD BEGIN AS SNOW AND SLEET AND THEN WITH
THE STRONG LOW LVL WARM ADVECTION SHOULD GO OVER TO SOME FREEZING
RAIN BEFORE THE STRONG 700-500 OMEGA SHIFTS TO OUR EAST BY 06Z.
COULD SEE SOME LOCAL 3 TO 4 INCHES OF SNOW BEFORE THE CHANGEOVER...ESP
ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE. WITH THE MIXED
BAG OF PRECIP EXPCTD THIS EVENING...WL INCLUDE A WINTER WEATHER
ADVSY ACRS THE NORTH (ROUGHLY ALONG AND NORTH OF A RUSHVILLE TO
LEROY LINE). THIS WILL BE SUBJECT TO CHANGE BASED ON AFTERNOON
TRENDS OUT TO OUR WEST AND MAY BE ADJUSTED A BIT FURTHER SOUTH.

INTIAL WAVE TO PUSH TO OUR EAST LATE TNT WITH SOUNDINGS INDICATING
MORE OR LESS LIGHT RAIN OR DRIZZLE AND PATCHY DENSE FOG AFTR
MIDNIGHT. WARM FRONT SHOULD BE POSITIONS WEST-EAST ACRS THE FCST
AREA ON MONDAY WITH MODELS SUGGESTING FEATURE SHOULD PUSH TO OUR
NORTH BY EVENING. WITH LINGERING SNOW COVER...AM INCLINED TO THINK
BNDRY WILL BE FURTHER SOUTH THAN WHAT MODELS SUGGEST MONDAY AFTN.
THIS SHOULD BRING A LARGE TEMP GRADIENT ACRS THE FCST AREA WITH
LOCATIONS SOUTH OF I-70 WELL INTO THE 60S...WHILE AREAS NORTH OF
I-74 HAVING A TOUGH TIME GETTING OUT OF THE 40S. WITH LITTLE IN
THE WAY OF SYNOPTIC SCALE FORCING ARRIVING IN OUR AREA UNTIL LATER
MONDAY EVENING...HAVE OPTED TO KEEP OUR CHANCE OF SHOWERS GOING
DURING THE DAY MONDAY WITH THE BEST THREAT FOR SHOWERS AND
THUNDERSTORMS COMING ALONG MONDAY NIGHT INTO TUESDAY AS THE MAJOR
SHORTWAVE EJECTS OUT OF THE SRN PLAINS. SIGNIFICANT MODEL
DIFFERENCES SEEN WITH THE TIMING OF THE COLD FRONT ACRS THE AREA
TUE MRNG WITH THE NAM-WRF THE SLOWEST...WHICH SEEMS MORE
REASONABLE AT THIS TIME...ESPECIALLY WITH THE SECONDARY WAVE FCST
TO PUSH NE UP THE BNDRY TUE AFTN AND EVENING. HIGHER POPS LOOK
GOOD FOR MONDAY NIGHT AND ESPECIALLY ON TUESDAY WITH LOCAL 1 TO 2
INCH RAINS POSSIBLE DURING THIS TIME FRAME WHICH SHOULD ENHANCE
THE RIVER FLOODING POTENTIAL ACROSS CENTRAL AND SOUTHEAST ILLINOIS
BY MIDWEEK. SEVERE THREAT TUE AFTN AND EVENING...ESPECIALLY EAST OF
I-55 AS THE SFC WAVE MOVES NE ALONG THE FRONTAL BOUNDARY.

A LITTLE CONCERNED ABOUT THE GFS SOLUTION FOR TUE NIGHT AND WED
MRNG WITH THE POTENTIAL FOR ACCUMULATING SNOW ON THE BACKSIDE OF
THE SYSTEM AS THE SIGNIFICANT SHORTWAVE PULLS TO OUR EAST. FOR NOW
WL KEEP THE CHANCES FOR SNOW GOING DURING THIS TIME FRAME AND TAKE
A LOOK AT THE 12Z ECMWF AND SEE HOW QUICKLY THE WAVE SHIFTS TO OUR
EAST DURING THIS TIME FRAME. MOISTURE AND LIFT SHOULD BE WELL TO
OUR EAST WED EVENING WITH HIGH PRESSURE SETTLING IN FOR A SHORT
TIME.

LONG TERM...THURSDAY THROUGH SUNDAY
UPPER TROF TO SHIFT WELL TO OUR EAST BY THURSDAY WITH ADDITIONAL
SHORTWAVE ENERGY EXPECTED TO PUSH INTO THE MIDWEST ON THU INTO
EARLY FRIDAY. NOT A LOT OF DEEP MOISTURE WILL BE AVAILABLE FOR
THIS SYSTEM AS A RESULT...WL CONTINUE TO HOLD ONTO CHANCE OR
SLIGHT CHANCE POPS DURING THIS TIME FRAME. PATTERN BECOMES MORE
ZONAL WITH TIME LATER IN THE WEEK AS A FAIRLY STRONG PACIFIC JET
FLATTENS THE ERN PACIFIC RIDGE WHICH SHOULD BRING ABOVE NORMAL
TEMPS TO THE REGION WITH MOST OF THE VERY COLD AIR BOTTLED UP
ACRS ALASKA AND NRN CANADA. WITH THIS TYPE OF A FAST FLOW ACRS THE
LOWER 48...NO SIGNIFICANT STORMS ARE EXPECTED INTO THE WEEKEND
WITH SVL QUICK MOVING SHORTWAVES EXPECTED TO BRING WEAK FRONTAL
BOUNDARIES ACRS THE MIDWEST WITH LIMITED AMOUNTS OF MOISTURE. AS A
RESULT...AFTR OUR WEAK SYSTEM ON THU...PRECIP WL BE LEFT OUT OF
THE EXTENDED FCST FOR THE REMAINDER OF THE PERIOD.

SMITH
&&

.AVIATION...
ISSUED 1137 AM CST SUN FEB 3 2008...FOR THE 18Z TAFS

SNOW IS RAPIDLY DEVELOPING ACROSS S AND SE IOWA...AHEAD OF A FAST
MOVING SHORTWAVE. A VERY STRONG PUSH OF WARM AIR OVER THE COLD
AIRMASS IS CREATING MANY QUESTIONS AS TO THE TYPE OF PRECIPITATION
THAT WILL OCCUR IN THE NEXT 6 TO 12 HOURS...WHERE AND HOW MUCH AS
WELL. I ADDED SNOW TO PIA AND BMI THIS AFTERNOON...AND WENT WITH
THUNDERSTORMS FOR SPI AND DEC LATER THIS AFTERNOON.

VERY TOUGH CALL ON CEILINGS...BUT WILL GO WITH STATUS QUO ON THE
VLIFR WITH THE DENSE FOG INITIALLY...THEN INCREASE TO MVFR CIGS
WHEN PRECIP BEGINS TO FALL...WHETHER RAIN OR SNOW.

PRECIP THIS EVENING MAY GO DIRECTLY FROM SNOW TO RAIN IN THE
NORTH...WITH LITTLE FZRA...BASED ON HOW FAST THE WARM AIR IS
SURGING NORTH. FOR TAF PURPOSES...I LEFT IT IN...SINCE THE VERY
SHALLOW COLD AIR MAY HOLD TOUGH OVER THE SNOW PACK FOR A FEW HOURS
OF FZRA.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THIS EVENING (UNTIL 06Z) FOR ILZ027>031-
036>038-040-041

&&
Hazardous weather outlook, Feb 3, 3:09 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CST SUN FEB 3 2008

ILZ027>031-036>038-040-041-041200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CST SUN FEB 3 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING WINTER STORM WILL AFFECT CENTRAL ILLINOIS THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE A PERIOD OF SNOW
AT THE BEGINNING...WITH 2 TO 4 INCHES OF SNOW POSSIBLE...MAINLY NORTHWEST
OF A LINE FROM RUSHVILLE TO BLOOMINGTON. THE SNOW WILL MIX WITH OR CHANGE
TO FREEZING RAIN OR SLEET LATER THIS EVENING. SOME ICING WILL BE
POSSIBLE...ESPECIALLY FROM GALESBURG TO LACON...IN THE COLDER AIR.
SURFACE TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING TOWARD
MIDNIGHT...CHANGING ANY LINGERING PRECIPITATION TO ALL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>051-053-041200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING AS A STRONG WAVE MOVES ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS. THERE IS POTENTIAL FOR A PERIOD OF SNOW...SLEET...OR
FREEZING RAIN AT THE ONSET. SNOW OR SLEET ACCUMULATION SHOULD
REMAIN LIGHT...ESPECIALLY FROM SPRINGFIELD TO LINCOLN TO
CHAMPAIGN. MORE SNOW IS EXPECTED FARTHER NORTH TOWARD PEORIA AND
GALESBURG. BY EVENING AND OVERNIGHT...RAIN WILL BE THE PRIMARY
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION MONDAY
NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH
THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-041200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING
AS A STRONG WAVE MOVES ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
THERE IS POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN OR SNOW AT
THE ONSET...MAINLY FROM TAYLORVILLE TO PARIS. SOUTH OF THERE...THE
PRECIPITATION SHOULD BE ALL RAIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sleet. Local standard time, as filed.

Sleet, Sangamon

When
February 3, 4:30 PM CST to 6:00 PM CST
Where
Sangamon forecast zone
Reported by
Trained Spotter
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Sleet up to one half inch in depth accumulated in Sangamon county, with the highest total reported in Springfield.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80483.